Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 118, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2021, 7:34 PM CDT for 4 counties in Kansas. It was in force for 86 min. 21 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2021, 7:34 PM CDT (00:34 UTC)
- Expired
- Jun 19, 2021, 9:00 PM CDT
- In force
- 86 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 8:00 PM CDT | TSTM WND DMG | Winona, KS | DELAYED SOCIAL MEDIA REPORT OF 54MPH WIND GUST AND A LARGE TREE BRANCH DOWN. DIAMETER ESTIMATED AT 8 INCHES. TIME ESTIMATED FROM RADAR. |
| Jun 19, 8:05 PM CDT | TSTM WND GST 55 | 9 Wsw Winona, KS | SITE UP840. |
| Jun 19, 8:09 PM CDT | TSTM WND GST 63 | 3 N Levant, KS | SITE KKSLEVAN3. |
| Jun 19, 8:12 PM CDT | TSTM WND GST 71 | 4 E Levant, KS | SITE COLBY SW. |
| Jun 19, 8:15 PM CDT | TSTM WND GST 75 | 1 Nw Colby, KS | DELAYED REPORT. MESONET KKSCOLBY1 REPORTED A 75 MPH WIND GUST. |
| Jun 19, 8:16 PM CDT | TSTM WND GST 88 | 1 Ne Colby, KS | PERSONAL STATION RECORDED 88MPH GUST. |
| Jun 19, 8:18 PM CDT | TSTM WND DMG | 1 Nnw Colby, KS | PICTURE ON SOCIAL MEDIA OF A TREE DOWN. |
| Jun 19, 8:18 PM CDT | TSTM WND GST 62 | 3 Nw Colby, KS | MESONET STATION EW7172 2 NW COLBY. |
| Jun 19, 8:18 PM CDT | TSTM WND GST 84 | 4 Wsw Gem, KS | SITE COLBYWX. 1 MILE EAST OF TOWN. |
| Jun 19, 8:20 PM CDT | TSTM WND DMG | 1 Nw Colby, KS | DELAYED REPORT VIA SOCIAL MEDIA WITH PICTURE. MANY HEALTHY LARGE TREE LIMBS REPORTED DOWN. CORN AND WHEAT IN FIELDS EAST OF THE COMMUNITY COLLEGE FARM ARE LAID OVER. TIME ESTIMATED BASED ON NEARBY WIND REPORTS. |
| Jun 19, 8:20 PM CDT | TSTM WND GST 74 | 1 Wnw Colby, KS | KANSAS MESONET STATION CBKK1 MEASURED A 10-METER WIND GUST OF 74 MPH AT 0120 UTC. |
| Jun 19, 8:23 PM CDT | TSTM WND DMG | 1 Nnw Gem, KS | ROOF WAS BLOWN OFF OF A MODULAR HOME WHILE RESIDENT WAS PRESENT. NO INJURIES OCCURRED. A UTILITY POLE ALSO SNAPPED AT THAT PROPERTY, WITH POWER LINES DOWN. TIME ESTIMATED USING RADAR. |
| Jun 19, 8:23 PM CDT | TSTM WND DMG | 1 Nnw Gem, KS | DELAYED REPORT VIA SOCIAL MEDIA OF ROOF DAMAGE TO A HOUSE NORTH NORTH OF GEM. TIME ESTIMATED BASED ON RADAR. |
| Jun 19, 8:23 PM CDT | TSTM WND DMG | Gem, KS | DELAYED REPORT VIA SOCIAL MEDIA OF SEVERAL LARGE OAK TREE BRANCHES DOWN. ONE BRANCH FELL ON THE BACK END OF A VAN. |
| Jun 19, 8:45 PM CDT | TSTM WND DMG | 1 N Hoxie, KS | DELAYED REPORT. AN AIRPLANE AND ITS HANGAR WERE SIGNIFICANTLY DAMAGED AT THE AIRPORT. REPORT SUBMITTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
| Jun 19, 8:45 PM CDT | TSTM WND DMG | Colby, KS | MULTIPLE POWER OUTAGES IN THE TOWN OF COLBY. ONE UTILITY POLE DOWN. |
| Jun 19, 8:45 PM CDT | TSTM WND DMG | Hoxie, KS | DELAYED REPORT. TREE LIMBS AND FULL TREES DOWN IN THE TOWN OF HOXIE. NO ESTIMATE ON DIAMETERS WAS GIVEN. A FEW ROAD SIGNS WERE ALSO BLOWN DOWN. POWER WAS LOST FOR SEVERAL HOURS DUE TO POWERLINES DOWN WEST OF TOWN. |
| Jun 19, 8:45 PM CDT | TSTM WND DMG | Hoxie, KS | PUBLIC SENT PICTURE OF HEALTHY TREE UPROOTED. ESTIMATED 80 TO 90 MPH WINDS. LOCATION IS NOT EXACT, OCCURRED IN CITY. |
| Jun 19, 8:48 PM CDT | TSTM WND GST 83 | 7 S Hoxie, KS | SITE KKSHOXIE6. |
| Jun 19, 8:48 PM CDT | TSTM WND GST 89 | 7 S Hoxie, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 7 S HOXIE. SITE KKSHOXIE6. UPDATED THE WIND SPEEDS WITH SUSTAINED SPEED OF 80 MPH. |
| Jun 19, 9:09 PM CDT | TSTM WND GST 63 | 10 S Gove, KS | SITE KKSGOVEC3. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 19 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 5:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 3329 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
393
WUUS53 KGLD 200034
SVRGLD
KSC063-109-179-193-200200-
/O.NEW.KGLD.SV.W.0118.210620T0034Z-210620T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
734 PM CDT Sat Jun 19 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Thomas County in northwestern Kansas...
Logan County in west central Kansas...
Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
* Until 900 PM CDT.
* At 734 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of St. Francis to 6 miles east of
Goodland to 3 miles northwest of Sharon Springs, moving east at 45
mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Brewster around 750 PM CDT.
Other locations in the path of these severe thunderstorms include
Levant, Colby, Russell Springs, Gem, Rexford, Menlo, Hoxie and Gove.
This includes Interstate 70 in Kansas between mile markers 36 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10148 3914 10148 3914 10139 3957 10139
3957 10016 3870 10016
TIME...MOT...LOC 0034Z 267DEG 39KT 3978 10168 3935 10159 3892 10181
HAIL...<.75IN
WIND...80MPH
$$
AW1 follow-up statement
863
WWUS53 KGLD 200133
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
833 PM CDT Sat Jun 19 2021
KSC063-109-179-193-200200-
/O.CON.KGLD.SV.W.0118.000000T0000Z-210620T0200Z/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
833 PM CDT Sat Jun 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR THOMAS...LOGAN...SHERIDAN AND GOVE COUNTIES...
At 832 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Ludell to 4 miles southeast of
Gem to 6 miles northeast of Russell Springs, moving east at 45 mph.
At 818 PM CDT, a mesonet site 1 mile east of Colby reported an 84
mph wind gust.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Rexford, Menlo, Hoxie and Gove.
This includes Interstate 70 in Kansas between mile markers 36 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10148 3914 10148 3914 10139 3957 10139
3957 10016 3870 10016
TIME...MOT...LOC 0132Z 270DEG 39KT 3981 10093 3938 10084 3895 10106
HAIL...<.75IN
WIND...80MPH
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:42 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 19, 6:42 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Sat Jun 19 2021 .SHORT TERM...(This evening through Sunday) Issued at 340 PM MDT Sat Jun 19 2021 There is potential for severe storms this afternoon and evening. As of 3 PM MDT, storms are beginning to develop along and east of I-25. These storms are mostly isolated to scattered in nature; however, as they move east the storms will develop into more of a line. These storms are being driven by shortwaves moving southeast across the Rockies ahead of an approaching cold front on Sunday. The HRRR is handling the event fairly well, especially with the storm mode evolution. MLCAPE values are in the 1000-2000 j/kg range with a veering wind profile. Shear profiles are favorable with 30-40 kts of EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level lapse rates are range from 8-8.5 C/km across the area, indicating a favorable environment as the storms move across. The main threat this afternoon/evening is damaging winds up to 75 mph and 1-2" hail. The hail threat is expected to diminish while the wind threat increases as the storms move across NW KS and SW NE. With the recent dry conditions, there is potential for blowing dust and reduced visibilities due to strong outflows from the storms. A brief tornado can't be ruled out; however, confidence is fairly low. Locally heavy rainfall is possible, especially along the KS/NE border. Given the storm motion and recent dry conditions, I'm not expecting flash flooding to be much of an issue. The storms are expected to exit the area around midnight. Overnight lows are expected to be in the upper 50s to upper 60s tonight with winds shifting to the SW then W behind the line of storms at 10-15 mph. Sunday, a cold front is expected to move southeast across the area during the morning to early afternoon. As this front moves through, winds are expected to increase to 15-25 mph as they shift to the north. A few weak disturbances are expected to move across the High Plains behind the front, which will boost precipitation chances for the late afternoon and evening hours. Thunderstorms are possible; however, the severe threat is fairly low. Showers and storms are expected to impact the area through the overnight hours. Temperatures will be slightly cooler tomorrow, thanks to the cold front, with highs in the 80s to lower 90s and lows in the 50s. .LONG TERM...(Monday through Saturday) Issued at 335 PM MDT Sat Jun 19 2021 NW flow aloft will prevail at the beginning of the long term period.. on the eastern periphery of an upper level ridge over the Rockies and Intermountain West. Flow aloft will back to the west by mid-week as the ridge shifts ESE to the Southern Plains. Split flow aloft is anticipated over the western CONUS by the end of the week.. as an upper level low stalls invof the central Pacific Coast. Expect increasing temperatures Tue-Wed.. as heights rise in assoc/w the ridge progressing from the Rockies to the Southern Plains. Temperatures will level off or slightly cool by late week. At this time, precipitation chances appear very low.. though uncertainty increases considerably by late week into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 542 PM MDT Sat Jun 19 2021 Vfr conditions are initially forecast at both KGLD and KMCK terminals at the start of the TAF period. The main impact this evening will be a line of thunderstorms pushing through the region from west to east. Timing may need to be adjusted, but current thinking is storms will make it to KGLD around 02z and KMCK around 03z, bringing a brief period of very strong winds and reduced visibilities due to rainfall. Beyond this, conditions will improve overnight, with decreasing clouds as well as light and variable winds. A cold front brings gusty north winds to both sites by mid morning Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KMK LONG TERM...VINCENT AVIATION...JBH
Hazardous weather outlook, Jun 19, 5:59 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 459 PM MDT Sat Jun 19 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 459 PM MDT Sat Jun 19 2021 /559 PM CDT Sat Jun 19 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Severe Thunderstorm Watch is in effect until 9 PM MDT for eastern Colorado. Additionally, a second Severe Thunderstorm Watch is in effect for northwest Kansas and southwest Nebraska until 11 PM MDT or midnight CDT. Isolated to scattered thunderstorms will evolve into a line of storms as it tracks eastward into Kansas and Nebraska during the evening. Isolated severe thunderstorms capable of producing strong damaging wind gusts up to 75 mph and large hail are anticipated, mainly between 5 PM and 11 PM MDT. If storms coalesce and evolve into a squall line, widespread and/or significant wind damage may be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Hot and dry conditions are expected to return on Wednesday and Thursday with high temperatures in the 90s to lower 100s possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please send any reports to us via phone, email, or social media.
In the hours before
Local storm report, Jun 19, 6:20 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 8 NE YUMA 40.20N 102.60W
06/19/2021 M60 MPH YUMA CO PUBLIC
STATION RDMCATTLE REPORTED 60 MPH WIND GUST.
&&
KAKLocal storm report, Jun 19, 6:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 NW WRAY 40.10N 102.25W
06/19/2021 M59 MPH YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY.
&&
KAKLocal storm report, Jun 19, 7:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 1 W WRAY 40.08N 102.24W
06/19/2021 YUMA CO PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
KAKLocal storm report, Jun 19, 7:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 4 E FIRSTVIEW 38.81N 102.46W
06/19/2021 M60 MPH CHEYENNE CO MESONET
UP723 REPORTED 60MPH GUST.
&&
KAKLocal storm report, Jun 19, 7:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 5 SSE WRAY 40.02N 102.18W
06/19/2021 M61 MPH YUMA CO PUBLIC
SITE FIXFARM REPORTED 61MPH GUST.
&&
KAKLocal storm report, Jun 19, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG BENKELMAN 40.05N 101.54W
06/19/2021 DUNDY NE PUBLIC
CALLER REPORTED A COUPLE 8 TO 10 INCH TREE
LIMBS DOWN.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:00 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 60 min |
| Jun 19, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 91 min |
| Jun 19, 7:59 PM CDT | Special Weather Statement | GLD | Wallace | 31 min |
| Jun 19, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Rawlins | 66 min |
| Jun 19, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 89 min |
| Jun 19, 9:25 PM CDT | Special Weather Statement | GLD | Greeley | 35 min |
| Jun 19, 9:48 PM CDT | Special Weather Statement | GLD | Logan | 27 min |
| Jun 19, 10:04 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 26 min |
| Jun 19, 10:28 PM CDT | Special Weather Statement | GLD | Norton | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.